Note: Where available, the PDF/Word icon below is provided to view the complete and fully formatted document
Doctors urged to keep check on daughters of women who used pregnancy drug three decades ago.



Download PDFDownload PDF

TGA - Therapeutic Goods Administration Regulating Australia's medicines, medical devices, blood, tissues and chemicals

pregnancy drug three decades ago

Doctors urged to keep check on daughters of women who used pregnancy drug three decades ago

Media release

● Printable version of Doctors urged to keep check on

daughters of women who used pregnancy drug three decades ago media release

9 June 2004

Women whose mothers took a synthetic oestrogen called Stilboestrol, known also as Diethylstilboestrol (DES) during pregnancy some three or four decades ago would not be in fear of contracting a rare vaginal cancer but they may have other vaginal abnormalities which should be checked out by a gynaecologist, if they have not already done so, Australia's medicines watchdog, the Therapeutic Goods Administration (TGA), announced today.

Principal Medical Adviser with the TGA, Dr John McEwen, said that the Adverse Drug Reactions Advisory Committee (ADRAC) has reminded doctors in its latest Bulletin that daughters of women who took the drug in the 1950s and 1960s to prevent miscarriages should ensure that they follow the current national cervical and breast screening recommendations and should be reviewed by a gynaecologist, if they have not been previously.

Top of page

Dr McEwen said in that in1971, an association was demonstrated between exposure in the womb to DES, and the development of the rare vaginal cancer CCAC in exposed daughters who were diagnosed at ages up to 22 years.

"In Australia there have only been 15 reported cases of the development of a rare cancer, clear cell adenocarcinoma (CCAC) of the vagina in women whose mothers had taken diethystilboestrol but it is considered that since the use of the drug for this purpose stopped in about 1972, all cancers should have been detected by now," Dr McEwen said.

He said, however that since the 1971 study other adverse effects associated with DES have been identified in DES daughters including:

● vaginal and cervical adenosis is very common, with reported

incidence as high as 90%

● other histological and structural reproductive tract

abnormalities have been reported (incidences range from 18% - 58%)

● occurrence of cervical and vaginal dysplasia, squamous cell

carcinoma-in-situ, and high grade squamous intraepithelial lesions is about doubled

● infertility rates are slightly increased

● pregnancy complication rates, such as premature deliveries,

miscarriages, ectopic pregnancies and pre-eclampsia are increased

Top of page

Dr McEwen said for the women who took DES ('DES mothers'), a small increase in the rate of breast cancer has been reported. The sons exposed to DES in utero ('DES sons') have an increased occurrence of epididymal cysts. Careful surveillance on the next generation is being maintained ('DES grandchildren'), but there is no clear evidence to date of adverse effects in the children of DES daughters or sons.

Sources of further information

● The website of the US Centers for Disease Control has a

very extensive set of materials about DES for health professionals and consumers: http://www.cdc.gov/des

● In Victoria, there is a DES follow-up clinic at the Royal

Women's Hospital; contact telephone number (03) 9344 2000.

● The Cancer Council of NSW has screening

recommendations for DES exposure: http://www.cancercouncil.com.au/editorial.asp?pageid=248

Media Contact: Kay McNiece, Media Adviser, TGA, 0412 132 585

● Printable version of Doctors urged to keep check on

daughters of women who used pregnancy drug three

decades ago media release (45kb)

Web page produced by Therapeutic Goods Administration, 9 June 2004 Publication content last modified on 9 June 2004 by Therapeutic Goods Administration Web page last modified on 9 June 2004 by Therapeutic Goods Administration URL: http://www.tga.gov.au/media/2004/040609_des.htm

PDF: http://www.tga.gov.au/media/2004/040609_des.pdf For enquiries or feedback about this website contact: tga.website@health.gov.au For all other enquiries contact: tga-information-officer@health.gov.au